Autonomic dysreflexia and quadriplegia- patient question
- 0Nov 12, '13 by alexisbmosleyToday I had a patient who wanted further information on her condition as it pertains to a specific event. I've tried researching on my own and can't quite find what I'm looking for, so I thought I'd see if anyone on here had any input.
My patient is a quadriplegic (as a result of a car accident over a decade ago), who has autonomic dysreflexia. About a month ago, there was an incident in which she was headed into a coma-like state during an attack of unrelieved autonomic dysreflexia. She has a history of drug abuse, so when she was found unresponsive, they administered Narcan (assuming she had overdosed). The patient explained to me that it was not an overdose, however. She explains that it was her autonomic dysreflexia. She has been very involved in her medical care since the car accident, and knows what's happening with her body at all times. When she says it was autonomic dysreflexia and not an overdose, I believe her. However, they are trying to pin her for drug abuse. The argument is that Narcan brought her back, so it "had to have been an overdose".
My patient wanted my help in learning more about what happened to support her case. Does anyone know the effects of Narcan in an autonomic dysreflexia crisis? Or any insight on the incident at all? I really want to be able to educate my patient on her condition, but can't find anything pertaining to this situation. Thanks!
- 2Nov 14, '13 by TraumaSurferWho is trying to pin her for drug abuse?
A quad would .ed assistance for illicit drug obtainment.
Depending on current pain meds a hospital can do a tox screen.
Depending on the vital signs I would not use narcan. Assisting ventilations if necessary would be my approach until HR and BP can be adequately maintained,
I think it is the healthcare providers who administered the narcan who need the education and not your patient.
- 0Nov 15, '13 by big al lpn, LPN, EMT-BI'm assuming your patent was treated by EMS. If this is the case she was treated with a standard coma cocktail. It's a push of narcan, glucose and thimine. This is given based on patent presentation, in aggressive systems it will be given immediately after CAB is established. The theory is that it fixes 90% of unconscious persons we encounter. If she's not diabetic, and has a history of drug abuse. Well then if it walks like a horse, and sounds like a horse, it's most likely a horse. I don't think you discovered a new off label use of narcan. Also I have met more than one quad who managed a drug abuse habit either independently or with the help of friends.
- 0Nov 15, '13 by Esme12, BSN, RN Senior ModeratorWelcome to AN! he largest online nursing community!
Autonomic dysreflexia is a potentially dangerous clinical syndrome that develops in individuals with spinal cord injury, resulting in acute, uncontrolled hypertension.
Briefly, autonomic dysreflexia develops in individuals with a neurologic level of spinal cord injury at or above the sixth thoracic vertebral level (T6). Autonomic dysreflexia causes an imbalanced reflex sympathetic discharge, leading to potentially life-threatening hypertension. It is considered a medical emergency and must be recognized immediately. If left untreated, autonomic dysreflexia can cause seizures, retinal hemorrhage, pulmonary edema, renal insufficiency, myocardial infarction, cerebral hemorrhage, and death. Complications associated with autonomic dysreflexia result directly from sustained, severe peripheral hypertension.
Autonomic dysreflexia (AD), also known as hyperreflexia, refers to an over-active Autonomic Nervous System, which causes an abrupt onset of excessively high blood pressure. Persons at risk for this problem generally have injury levels above T-5. AD can develop suddenly and is potentially life threatening and is considered a medical emergency. If not treated promptly and correctly, it may lead to seizures, stroke, and even death.
AD occurs when an irritating stimulus is introduced to the body below the level of spinal cord injury, such as an overfull bladder. The stimulus sends nerve impulses to the spinal cord, where they travel upward until they are blocked by the lesion at the level of injury. Since the impulses cannot reach the brain, a reflex is activated that increases activity of the sympathetic portion of autonomic nervous system. This results in spasms and a narrowing of the blood vessels, which causes a rise in the blood pressure.
Signs & Symptoms What is autonomic dysreflexia
- Pounding headache (caused by the elevation in blood pressure)
- Goose Pimples
- Sweating above the level of injury
- Nasal Congestion
- Slow Pulse
- Blotching of the Skin
- Hypertension (blood pressure greater than 200/100)
- Flushed (reddened) face
- Red blotches on the skin above level of spinal injury
- Sweating above level of spinal injury
- Slow pulse (< 60 beats per minute)
- Cold, clammy skin below level of spinal injury
I think your patient has some soul searching to do....Automatic Dysreflexia (Hyperreflexia)
- 1Nov 15, '13 by alexisbmosleyThank you all for your input. I talked to her about what I'd found and what you all had responded with. As a nurse, it's my job to educate my patient rather than judge/assume. While there might be a possibility that it was a drug overdose, I felt it necessary to at least attempt to answer her questions. Thanks again!
- 0Nov 19, '13 by amoLuciaJust a word of caution - be careful that you don't get caught in the middle of something that doesn't sound quite right to me. She's requesting info from you when it sounds like she doesn't want to hear what's been said to her already by other. Don't get manipulated into a crossfire. You don't want to be a witness for the defense if she's heading that way.
I may be overly suspicious and her concerns may be genuinely legitimate. But I see some red flags. The definitive expert on her situation should be her medical team. It sounds like you've done your part to educate; proceed with care.